advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Cochin, Kerala, India:

My son's diagnosis and treatment is as follows: It all started with a fever that lasted for five days. He took amoxicillin, paracetamol. By the time his fever subsided, my son had developed vomiting and stopped taking food. We gave him a syrup called "Stopvom" to control the vomiting. We thought that he had lost appetite due to the fever and expected that he would return to normal in one or two days. But, things were worsening. Not only did he stop consuming food, he also became very aggressive and was drinking only water. He became very weak. He even started bedwetting. He was again rushed to the hospital.

By this time, he was in a state where he could not recognize anything but water. He didn't know who I was. It was unbearable. He just wanted water. He became violent and started biting and beating everybody, including the doctors and nurses. He was given "Calmpose" twice, but nothing could stop him. Many tests were run, including blood sugar. His sugar level was recorded at 566 mg/dl [31.4 mmol/L] random. His urine was positive for ketones. His illness was diagnosed as Diabetic Ketoacidosis.The doctors actually told us that me may slip to coma any minute and so they started i.v.'s.

Specifically, my son received the following: insulin drip (50 units of insulin in 50 ml normal saline) at a rate of 2 ml/hr until his blood sugar level dropped to 300 mg/dl [16.7 mmol/L]. Once it dropped, then insulin was added with one-half normal saline in 5% glucose. It took five days in the Intensive Care Units (ICU) to wean him from the insulin drips. But after that, around 22 to 30 units of insulin was injected per day. His sugar levels were between 160 mg/dl [8.9 mmol/L] to 350mg/dl [19.4 mmol/L].

The doctors have now prescribed 70/30 human insulin to be taken twice a day, a total of 22 units. His sugar level was fluctuating between high and low. For the past week, his fasting blood sugar is around 30 mg/dl [1.7 mmol/L] to 55 mg/dl [3.1 mmol/L] and my son is very irritable. He is on a strict diet, only Chappatis and cereals.

In light of my son's diagnosis, I would like to know what could have caused his diabetes? Could it have been the steroid he took when he had ITP (idiopathic thrombocytopenic purpura)/(IVIG IntraVenous Immune Globulin)? Is diabetes curable? Any chances he can stop taking insulin? What should his diet include? Can my son eat fruits? What effect does this have on his life expectancy? Will he have a normal life?

Answer:

First of all, I want to say that is not very common to read a medical description of the beginning of a disease written so detailed by a parent of a diabetic child. That said, your child is affected, quite probably, by type 1 diabetes (the autoimmune mechanism must be confirmed by autoantibodies assay though) that is not curable. Lifelong insulin therapy is still a substitution therapy, not a definitive cure indeed. Even the current insulin therapy is, in my experience, not the very best for such a small child. I'd prefer a basal insulin such a glargine (Lantus) and lispro (Humalog) or aspart (NovoLog) before each meals.

Regarding your questions on the causative factors, no cause or causes, because we still don't know whether there are one or multiple causes that might apply in different ways in different geographical or genetic areas, has or have been identified thus far. Steroids might have only an accelerative effect towards the progression in the late stage of a subclinical ongoing and long-term disease. Diet must be controlled, but as close to healthy habits as possible, provided that one must know what he's going to eat and how to handle that caloric load with the insulin dosage and physical exercise. You might want to read Diabetes Basics to find more information.

Life expectancy and quality of life of a diabetic child, one who is well educated and well controlled from the very beginning, is similar to that healthy people same age and gender.

Make sure you get a referral for a diabetes team that has experience dealing with diabetic children.

MS

DTQ-20040902095422
Original posting 12 Sep 2004
Posted to Diagnosis and Symptoms and Research: Causes and Prevention

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.